Illinois, 2015

Heavy Snow in Illinois, February 15 to 16, 2015

February 15 to 16, 2015 · NWS LSX · 5 events in 5 counties and zones

A mid February snow storm dropped up to 10 inches of snow across parts of Southwest Illinois. There were widespread amounts of 6 inches with 7 - 8 inches in Jersey County and a couple of locations in Macoupin picked up 10 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A mid February snow storm dropped up to 10 inches of snow across parts of Southwest Illinois. There were widespread amounts of 6 inches with 7 - 8 inches in Jersey County and a couple of locations in Macoupin picked up 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 15, 3:02 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Feb 15, 3:02 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
302 PM CST Sun Feb 15 2015

.SHORT TERM: (Tonight through Monday Night)
Issued at 255 PM CST Sun Feb 15 2015

All data continues to show a winter storm impacting the area tonight
into Sunday, and the 12z model guidance generally is close to the
previous 00z/06z runs adding to the event confidence. That said
there is still significant uncertainty on aspects of the forecast,
namely where the frontogenetical band will set-up and the snow it
will produce before 06z, and the northern edge of snow thereafter.

The overall scenario has changed little since the previous forecast.
Radar currently shows that the initial snow band is trying to
develop from near KSTJ-KMBY-KSET-KSLO in response to strong mid
level frontogenetical forcing and weak warm advection. I have not
seen any snow reports thus far so we are still in the saturation
process due to dry antecedant low levels. Fronotogenetical forcing
and low level warm advection will ramp-up through the remainder of
this afternoon and especially this evening and the expectation is
that this evolving band will intensify producing moderate snowfall
between the 00-06z period. A blend of available short-term
guidance from the RAP, HRRR and deterministic guidance suggests
the band will become established just north of I-70 and become
more west-east oriented producing ~3 inches by 06z.

After 06z conditions begin to change due to the short-wave digging
southeastward into the central Plains. The response appears to be a
southward shift in the mid level frontogenesis and warm advection
supporting this northern band, and increasing large scale ascent
with a vort max head of trof and the backbuilding ULJ. Thus after
06z the primary forcing and ascent shifts southward along and south
of I-70. This would suggest that the northern snow band will fade
while a new and much larger swath of snow spreads/develops across
the southern half of MO/IL. This will place the I-70 corridor on the
northern part of the snow shield and could play havoc with amounts
along the I-70 corridor where the greatest uncertainty in the
forecast resides.  Large scale ascent with the migrating short wave
trof and mid level frontogenesis will keep the heart of the snow band
focused south of I-70 across southern MO and southern IL on Sunday
morning with Columbia-St. Louis-Vandalia IL still on the northern
periphery of the deformation snow shield. By mid-late afternoon the
forcing will exit to the east of the area in association with the
migrating short wave trof, bringing and end to the snowfall.

Despite the very cold temperatures and dry nature of the snow, the
sounding profiles continue to show a shallow dendritic growth zone
with much larger profiles supporting columns and plates within the
lift zone. This suggests snow ratios closer to 13-15:1.

The new forecast is not far from the previous one but is a bit lower
in snow totals along I-70 with 5-7 inches due to the uncertainties
discussed, but still looking at 8+ southeast MO into southern IL.
This forecast will need to be further refined this evening in
anticipation of the northern frontogenetic snow band.

No changes needed to the previously issued winter storm watch and
advisories.

Glass

.LONG TERM:  (Tuesday through Next Sunday)
Issued at 255 PM CST Sun Feb 15 2015

A cold front wil move southeastward through our forecast area on
Tuesday as a broad positively tilted upper level trough gradually
deepens over the region.  There may be some post fronal light snow
Tuesday and Tuesday night, mainly across central and southeast MO
and southwest IL.  A secondary cold front will drop southeastward
through our area late Tuesday night and Wednesday morning.  Very
cold air is expected to invade our forecast area behind this second
front as a strong surface ridge bulds southeastward into MO from the
northern Plains.  The models drop the -24 degree C 850 mb isotherm
southward to near STL on Wednesday.  Temperatures on Wednesday and
Wednesday night should be close to 30 degrees below normal due to
this very cold air mass along with snow cover across most of the
forecast area from the recent winter storm.  A warming trend should
begin Thursday night due to rising upper level heights along with
surface winds becoming southerly as the surface ridge shifts east of
our area.  There may be some light snow Thursday night and Friday,
mainly across southeast MO and southwest IL, due to low-mid level
warm air advection.  There will be a better chance of more
significant precipitation Friday night through Sunday as a cold
front sags southward into the area and a southern stream shortwave
approaches.  Precipitation type will be in question along and ahead
of the cold front, but should be all snow by Saturday night or
Sunday as another cold air mass drops southward through our area
behind the front.

GKS

&&

.AVIATION:  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1037 AM CST Sun Feb 15 2015

A band of snow is expected to develop later this afternoon from
COU to the St Louis metro area well ahead of an approaching storm
system. The cloud ceiling and visibilities will gradually fall as
the lower levels of the atmosphere saturate and the snow begins.
The cloud ceiling will fall below 1000 feet while the visibility
falls below 1SM as the snowfall becomes heavier this evening. The
snow will be lighter further north in UIN. The snow will continue
Monday morning, but should be of lighter intensity as the surface
low passes well to our south. E-nely surface winds will continue
through the period with the surface ridge centered over the Great
Lakes and Ohio Valley regions, while a surface low moves eastward
through the Southern Plains and Gulf Coast states.

Specifics for KSTL: The cloud ceiling will gradually lower this
afernoon and this evening with light snow beginning late this
afternoon or early this evening, then becoming heavier later this
evening with ceilings dropping below 1000 feet and visibilities
below 1SM. The snow will become lighter by early morning and
eventually come to an end Monday afternoon with the ceiling
possibly rising into the VFR catagory by the end of the taf
forcast period.

GKS

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     16  23  15  26 / 100  80   5  10
Quincy          14  23  12  21 /  50  10   5  10
Columbia        15  25  12  26 / 100  60   5  20
Jefferson City  16  26  13  28 / 100  70   5  20
Salem           15  21  14  25 /  90  90  10  10
Farmington      17  23  12  30 / 100 100   5  20

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WINTER STORM WARNING until 6 PM CST Monday FOR Boone MO-Callaway
     MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-
     Jefferson MO-Madison MO-Moniteau MO-Montgomery MO-Osage MO-
     Reynolds MO-St. Charles MO-St. Francois MO-St. Louis City
     MO-St. Louis MO-Ste. Genevieve MO-Warren MO-Washington MO.

     WINTER WEATHER ADVISORY until 6 PM CST Monday FOR Audrain MO-
     Lincoln MO-Monroe MO-Pike MO-Ralls MO.

IL...WINTER STORM WARNING until 6 PM CST Monday FOR Bond IL-Clinton
     IL-Fayette IL-Madison IL-Marion IL-Monroe IL-Randolph IL-
     St. Clair IL-Washington IL.

     WINTER WEATHER ADVISORY until 6 PM CST Monday FOR Calhoun IL-
     Greene IL-Jersey IL-Macoupin IL-Montgomery IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Feb 15, 3:49 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CST SUN FEB 15 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
349 PM CST SUN FEB 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SNOW WILL DEVELOP THIS EVENING AND CONTINUE OVERNIGHT. THE SNOW
MAY BE HEAVY AT TIMES ALONG AND SOUTH OF INTERSTATE 70. SNOW
ACCUMULATIONS WILL RANGE FROM LESS THAN AN INCH ACROSS FAR NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS TO AS MUCH AS SIX INCHES ALONG
AND SOUTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL CONTINUE ON MONDAY FOR AREAS ALONG AND SOUTH OF
INTERSTATE 70. ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 5 INCHES ARE
LIKELY WITH TOTAL STORM SNOW ACCUMULATIONS OF 5 TO 10 INCHES
ALONG AND SOUTH OF INTERSTATE 70...TAPERING TO LESS THAN AN INCH
ACROSS NORTHERN MISSOURI AND WEST CENTRAL ILLINOIS. PLEASE REFER
TO THE WINTER STORM WARNING AND ADVISORY PRODUCTS FOR MORE
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY SNOWFALL REPORTS TONIGHT THROUGH
MONDAY.

GLASS

In the hours before

Local storm report, Feb 15, 5:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
537 PM CST SUN FEB 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     SNOW             BRIGHTON                39.04N  90.14W
02/15/2015  E0.5 INCH        MACOUPIN           IL   PUBLIC

            PUBLIC REPORT RELAYED BY FOX 2.

&&

TILLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Calhoun

When
February 15, 6:00 PM CST to February 16, 5:00 PM CST
Where
Calhoun forecast zone
Reported by
COOP Observer
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Heavy Snow, Fayette

When
February 15, 6:00 PM CST to February 16, 5:00 PM CST
Where
Fayette forecast zone
Reported by
COOP Observer
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Heavy Snow, Macoupin

When
February 15, 6:00 PM CST to February 16, 5:00 PM CST
Where
Macoupin forecast zone
Reported by
COOP Observer
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Heavy Snow, Montgomery

When
February 15, 6:00 PM CST to February 16, 5:00 PM CST
Where
Montgomery forecast zone
Reported by
COOP Observer
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Heavy Snow, Jersey

When
February 15, 6:00 PM CST to February 16, 5:00 PM CST
Where
Jersey forecast zone
Reported by
COOP Observer
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553958, 553959, 553961, 553963, 553964.